|Home | About | Journals | Submit | Contact Us | Français|
Ms Hicklin and colleagues (August 2002 JRSM1) describe two cases of epistaxis after use of sildenafil to enhance penile erection. Such a complication is not unexpected, for two reasons. First, the enzyme inhibited by the drug, cyclic guanosine monophosphate-specific phosphodiesterase type 5 (PDE5), is present at several sites other than the corpus cavernosum, and known effects of the consequent vascular smooth muscle relaxation include headache in 16%, facial flushing in 10%, and hypotension and dizziness in 2% of patients2. Second, in-vitro research suggests that sildenafil can inhibit PDE5-induced platelet aggregation3. Cerebrovascular haemorrhage is a recognized, albeit rare, side-effect and bleeding from oesophageal varices4 and from haemorrhoids5 has been described after use of sildenafil.
In case 2 of Hicklin et al. the patient had been prescribed amlodipine. This drug is metabolized by the same enzyme (cytochrome p450) and could therefore affect the pharmacokinetics of sildenafil, rendering haemorrhage more likely.